Montana, 2010Hail in Montana, August 6, 2010
August 6, 2010 · NWS MSO · 4 events in 2 counties and zones
An unstable and moist atmosphere led to another round of severe thunderstorms across portions of western Montana. 25 inches and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable and moist atmosphere led to another round of severe thunderstorms across portions of western Montana. The main threat with these storms was hail up to 1.25 inches and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 6, 2:33 AM MST, 11 hours 23 minutes earlier.
Area forecast discussion, Aug 6, 2:33 AM MST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
333 AM MDT FRI AUG 6 2010
...POTENTIAL FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...
.DISCUSSION...A TROUGH OF LOW PRESSURE PERSISTS OVER THE WEST
COAST CAUSING SOUTHWESTERLY FLOW ACROSS THE NORTHERN ROCKIES. THIS
LOW IS USHERING SIGNIFICANT MOISTURE AND DISTURBANCES THROUGH THE
REGION WITH WIDESPREAD THUNDERSTORMS EXPECTED TO MOVE OVER NORTH
CENTRAL IDAHO INTO NORTHWEST MONTANA. THESE STORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAIN...SMALL HAIL AND GUSTY WINDS DURING THE
MORNING HOURS. THE FETCH OF MOISTURE IS EXPECTED TO DRAPE
SOUTHEASTWARD THROUGHOUT THE DAY AND SETTLE OVER NORTH CENTRAL
IDAHO INTO SOUTHWEST MONTANA. THE DISTURBANCE COMBINED WITH
DAYTIME HEATING COULD ALLOW A FEW OF THESE THUNDERSTORMS TO BECOME
SEVERE BY EARLY THIS AFTERNOON. THE CLOUD COVER AND PRECIPITATION
SHOULD KEEP TEMPERATURES AROUND SEASONAL TODAY.
THE THUNDERSTORMS ARE EXPECTED TO DECREASE THIS EVENING AS THE
SUN SETS...BUT LEMHI COUNTY INTO SOUTHWEST MONTANA SHOULD EXPECT
LINGERING THUNDERSTORMS THROUGHOUT THE NIGHT. ON SATURDAY...THE
TROUGH OF LOW PRESSURE WILL SLOWLY MOVE INLAND SHUNTING THE BEST
MOISTURE OUT OF THE NORTHERN ROCKIES. LINGERING LOW LEVEL MOISTURE
AND AFTERNOON DESTABILIZATION SHOULD ALLOW FOR THE DEVELOPMENT OF
A FEW SHOWERS AND THUNDERSTORMS ON SATURDAY.
SUNDAY THROUGH NEXT WEEK...BEST CONFIDENCE LIES IN A
CONSISTENTLY COOLER FORECAST EXPECTED FOR MOST OF NEXT WEEK. FOR
SUNDAY AND MONDAY...UNSTABLE AFTERNOONS WILL KEEP THE CHANCE FOR
THUNDERSTORMS MENTIONED EACH AFTERNOON AND EVENING. AN UPPER
LEVEL LOW ROTATING NORTH IN CANADA BY MIDWEEK WILL PROVIDE
CONTINUED UNSETTLED WEATHER AND COOLER TEMPERATURES ACROSS MUCH OF
THE WESTERN UNITED STATES.
&&
.AVIATION...THE ATMOSPHERE CONTINUES TO BE UNSTABLE THIS
MORNING ALLOWING FOR THUNDERSTORM FORMATION. CURRENTLY MOST OF
THE CONVECTION IS LOCATED ACROSS NORTH CENTRAL IDAHO INTO
NORTHWEST MONTANA. THE PATH OF CONVECTION WILL DRIFT SOUTHWARD
THROUGH OUT THE DAY...SO BY THIS AFTERNOON THE BEST AREA OF
CONVECTION WILL BE NORTH CENTRAL IDAHO INTO SOUTHWEST MONTANA. THE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO STRENGTH AS THE
ATMOSPHERE DESTABILIZES AROUND 06/1800Z. THESE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL...HAIL AND GUSTY WINDS.
STORMS ARE ANTICIPATED TO DIMINISH AFTER 06/0300Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
SHORT TERM...SMITH
LONG TERM....ALLEGRETTO
AVIATION...SMITH
In the hours before
Local storm report, Aug 6, 10:07 AM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1107 AM MDT FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD DRUMMOND 46.67N 113.15W
08/05/2010 GRANITE MT EMERGENCY MNGR
A FLASH FLOOD CAME OUT OF EDWARDS GULCH AND BROUGHT
DEBRIS, INCLUDING MUD AND ROCK AS WELL AS WATER INTO
BUILDINGS ON THE WEST SIDE OF TOWN. THERE IS ALSO SOME
BASEMENT FLOODING.
&&
PALLISTELocal storm report, Aug 6, 11:20 AM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1220 PM MDT FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST 15 SSW SALMON 44.98N 114.01W
08/05/2010 M52.00 MPH LEMHI ID MESONET
MEASURED BY EZRA CREEK RAWS STATION
0545 PM TSTM WND DMG ANACONDA 46.13N 112.94W
08/05/2010 DEER LODGE MT EMERGENCY MNGR
DEER LODGE COUNTY EMERGENCY MANAGER REPORTED TIN ROOF AND
SHINGLE DAMAGE IN ANACONDA. STORM DRAINS WERE ALSO HAVING
DIFFICULTY KEEPING UP WITH HEAVY RAINFALL AMOUNTS.
0551 PM TSTM WND GST 8 N SALMON 45.29N 113.89W
08/05/2010 M65.00 MPH LEMHI ID MESONET
MEASURED BY KRILEY CREEK RAWS STATION
0630 PM HEAVY RAIN 3 W ANACONDA 46.13N 113.00W
08/05/2010 M0.91 INCH DEER LODGE MT TRAINED SPOTTER
ONE HOUR RAINFALL TOTAL
0635 PM HEAVY RAIN ANACONDA 46.13N 112.94W
08/05/2010 M0.78 INCH DEER LODGE MT TRAINED SPOTTER
RAIN FELL IN 40 TO 50 MINUTES
0646 PM HAIL ANACONDA 46.13N 112.94W
08/05/2010 M0.25 INCH DEER LODGE MT EMERGENCY MNGR
PEA SIZED HAIL ACCUMULATIONS UP TO 4 INCHES DEEP ON WEST
SIDE OF ANACONDA
0730 PM HAIL DRUMMOND 46.67N 113.15W
08/05/2010 M0.88 INCH GRANITE MT TRAINED SPOTTER
NICKEL SIZED HAIL ACCOMPANIED BY HEAVY RAINFALL
0730 PM FLASH FLOOD DRUMMOND 46.67N 113.15W
08/05/2010 GRANITE MT EMERGENCY MNGR
A FLASH FLOOD CAME OUT OF EDWARDS GULCH AND BROUGHT
DEBRIS, INCLUDING MUD AND ROCK AS WELL AS WATER INTO
BUILDINGS ON THE WEST SIDE OF TOWN. THERE IS ALSO SOME
BASEMENT FLOODING.
0815 PM HAIL 3 NNE WHITE BIRD 45.80N 116.28W
08/05/2010 E0.88 INCH IDAHO ID TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA TO NICKEL SIZE HAIL THAT
ACCUMULATED ENOUGH THAT HE HAD TO USE A SNOW SHOVEL TO
CLEAR OFF HIS DECK. HE ALSO REPORTED 0.50 INCHES OF RAIN
WITH THE STORM.
0856 PM HAIL GRANGEVILLE 45.93N 116.12W
08/05/2010 M1.00 INCH IDAHO ID EMERGENCY MNGR
&&
KITSMILLERSpecial weather statement, Aug 6, 12:59 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
159 PM MDT FRI AUG 6 2010
MTZ001-004-062045-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
159 PM MDT FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND NORTHWESTERN
SANDERS COUNTIES UNTIL 245 PM MDT...
AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF NOXON...OR 23 MILES SOUTHWEST OF
LIBBY...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME NORTHWESTERN SANDERS AND SOUTHERN LINCOLN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4840 11544 4820 11525 4800 11587 4815 11603
TIME...MOT...LOC 1959Z 236DEG 19KT 4814 11581
ZUMPFE
Special weather statement, Aug 6, 1:43 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MDT FRI AUG 6 2010
MTZ005-006-062130-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
243 PM MDT FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI AND SOUTHWESTERN
GRANITE COUNTIES UNTIL 330 PM MDT...
AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CONNER...OR 21 MILES SOUTH OF HAMILTON...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF CENTRAL RAVALLI AND EXTREME SOUTHWESTERN GRANITE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4620 11388 4599 11367 4584 11415 4599 11428
TIME...MOT...LOC 2043Z 239DEG 19KT 4597 11410
ZUMPFE
Special weather statement, Aug 6, 1:53 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT FRI AUG 6 2010
MTZ001-062145-
KOOTENAI/CABINET REGION-
253 PM MDT FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN AND WESTERN
FLATHEAD COUNTIES UNTIL 345 PM MDT...
AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF LIBBY...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME WESTERN FLATHEAD AND SOUTHERN LINCOLN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4847 11506 4824 11490 4809 11543 4824 11552
TIME...MOT...LOC 2053Z 244DEG 20KT 4820 11538
KITSMILLER
Hail, Ravalli
- When
- August 6, 1:56 PM MST to 2:11 PM MST
- Where
- Ravalli County, 6.24 mi E of Darby
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.020, -114.050
A spotter at the Deer Mountain lookout reported dime to quarter size hail and heavy rain.
Hail, Flathead
- When
- August 6, 3:28 PM MST to 3:43 PM MST
- Where
- Flathead County, 0.83 mi SSW of Whitefish
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.410, -114.340
Hail, Ravalli
- When
- August 6, 4:45 PM MST to 5:00 PM MST
- Where
- Ravalli County, Darby
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.020, -114.180
Broadcast media forwarded on a picture they received from a viewer of hail measuring 1.25 inches in diameter.
Hail, Ravalli
- When
- August 6, 6:10 PM MST to 6:25 PM MST
- Where
- Ravalli County, 7.69 mi W of Charlos Hgts
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.120, -114.340
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, August 6, 2010$1.5 million · 1.25 in hail · 17 events
- Hail and Lightning Strikes in Georgia, August 6, 2010$181,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Texas, August 6, 2010$76,000 · 65 kt wind · 12 events
- Damaging Winds in Idaho, August 6, 2010$45,000 · 66 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Texas, August 6, 2010$50,000 · 54 kt wind · 7 events
- Tornado and Damaging Winds in South Carolina, August 6, 2010$41,000 · EF0 · 9 events
- Damaging Winds in Alabama, August 6, 2010$50,000 · 65 kt wind · 2 events
- Damaging Wind and Lightning Strike in Arkansas, August 6, 2010$40,000 · 55 kt wind · 2 events
- Lightning Strike in Wyoming, August 6, 2010$40,000 · 1 event
- Flash Flood and Damaging Wind in Alabama, August 6, 2010$32,000 · 50 kt wind · 2 events
- Hail and Lightning Strikes in Louisiana, August 6, 2010$23,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in South Carolina, August 6, 2010$14,000 · 53 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258053, 258054, 258055, 258056.